Tennessee, 2024

Flash Flooding in Tennessee, August 2, 2024

August 2, 2024 · NWS MRX · 3 events in 3 counties and zones

A buoyant environment, ahead of a cold front and an upper low, sparks several rounds of scattered thunderstorms in eastern Tennessee. A few instances of localized flooding occurred as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A buoyant environment, ahead of a cold front and an upper low, sparks several rounds of scattered thunderstorms in eastern Tennessee. A few instances of localized flooding occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 2, 12:31 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 2, 12:31 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
131 PM EDT Fri Aug 2 2024

...New AVIATION...

.UPDATE...
Issued at 936 AM EDT Fri Aug 2 2024

Forecast on track this morning with no major changes. We should
begin to see an uptick in convection over the next few hours
across our common boarder with KY and across northeast TN and
southwest VA. The rest of our area will see coverage increase by
mid/late afternoon and into the evening hours. Isolated strong to
severe storms and localized flash flooding still on the table for
today.

&&

.SHORT TERM...
(Today and tonight)
Issued at 306 AM EDT Fri Aug 2 2024

Key Messages:

1. Stormy conditions continue, with multiple rounds of storms
expected through tomorrow morning.

2. Risk of damaging winds and flash flooding does exist. Threat
should be isolated in nature despite numerous thunderstorms
expected this afternoon.

Discussion:

A closed upper low will drop southeast out of the midwest and into
the Ohio valley today before opening up into a deep eastern CONUS
trough by tomorrow morning. This feature will push a weak front
through our CWA tonight into tomorrow morning. As such, expect
unsettled and stormy conditions to persist through the short term
period.

We'll remain on the southern periphery of the aforementioned upper
low, with WSW upper flow persisting overhead through much of the
period. An embedded shortwave in this upper flow, along with some
weak isentropic ascent on the 305K surface along the TN/KY border
has been enough to spark off some isolated to scattered
convection early this morning. Most of it is in Kentucky, but some
has extended into areas north of the I-40 corridor in our CWA
this morning. The NAM forecast soundings for Crossville and
Knoxville at this hour show the LFC around 950-925mb which is
consistent with the isentropic ascent shown on both the NAM and
GFS guidance. The shortwave shifts east of the region by daybreak
so expect a lull in convective activity around that time before
storms become widespread again this afternoon and evening. SPC
has us in a Marginal risk area and that seems reasonable at this
time. However, it's worth pointing out that the probabilistic
CAPE values from the HREF show high odds (above 70 percent) of
seeing surface based CAPE values exceeding 2,000 J/kg this
afternoon across portions of the Tennessee valley. Shear profiles
suggest low odds of organized convection, with effective shear
largely below 20kt across the board today, so expect any strong to
severe storms would be isolated in nature. That said, thermo
profiles definitely support an isolated damaging wind threat
given the odds of surface-based CAPE values exceeding 2,000 J/kg
coincident with model soundings also showing downdraft CAPE values
in excess of 1,000 J/kg.

Otherwise, PWATs aren't crazy high early this morning but are
forecast to increase to above 1.8" by this afternoon. Couple this
with relatively slow storm motions and heavy rains of late and it
is reasonable to expect at least an isolated flash flood threat
to continue. Believe the threat will be, relatively speaking, the
highest north of the I-40 corridor where 1hr and 3hr flash flood
guidance values are lower than 1.25 and 1.5 inches respectively,
both of which are low for convective rainfall. Currently the WPC
has that same general area under a slight risk for excessive
rainfall, which seems reasonable.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 306 AM EDT Fri Aug 2 2024

Key Messages:

1. Unsettled weather persists Saturday.

2. Less storms and warmer temps next week.

3. Tropics might be active but hopefully not impactful here.

Discussion:

Saturday opens with pesky trough wedged between Great Plains high
pressure and the Bermuda High. It will promote further convection
over the area Saturday.

The trough axis will finally ease east of us Sunday. Expect a
decrease in convection, but with best chances over the mountains.

Hot afternoon temps in the 90s across the Valley will mark the new
work week, with heat indices reaching 100-102 south of I-40.
Convection will be diurnal and limited mostly to the mountains for
Monday and Tuesday. Coverage across the Valley will edge upward for
the rest of the week.

A potential tropical system could flirt with the northeast Gulf
Coast and/or the Carolina coasts next week, so we have to keep an
eye on it. A path to the west might increase our available moisture,
while a path to the east might help dry us out.

&&

.AVIATION...
(18Z TAFS)
Issued at 126 PM EDT Fri Aug 2 2024

Scattered to widespread showers and storms will continue through
this evening with mostly VFR conditions. However, brief MVFR
conditions expected with any passing showers and storms. Brief
strong and gusty winds expected with any stronger storms. MVFR
CIGs expected at TYS and TRI tomorrow morning, with additional
isolated showers and storms late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  89  71  93 /  50  30  10  10
Knoxville McGhee Tyson Airport, TN  70  86  69  90 /  60  60  10  20
Oak Ridge, TN                       70  86  69  90 /  60  50  10  10
Tri Cities Airport, TN              68  83  66  88 /  70  70  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 8 PM EDT this evening for Cherokee-Clay.

TN...Flood Watch until 8 PM EDT /7 PM CDT/ this evening for Anderson-
     Bledsoe-Blount Smoky Mountains-Bradley-Campbell-Claiborne-
     Cocke Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-
     Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-
     Meigs-Morgan-North Sevier-Northwest Blount-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
     Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
     Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Union-Washington TN-West Polk.

VA...Flood Watch until 8 PM EDT this evening for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

SHORT TERM...
LONG TERM....GC
AVIATION...
Hazardous weather outlook, Aug 2, 3:09 AM EST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
409 AM EDT Fri Aug 2 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
409 AM EDT Fri Aug 2 2024 /309 AM CDT Fri Aug 2 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Widespread thunderstorms are expected once again this afternoon
and evening. A few strong to severe storms could produce some
damaging winds. Additionally, slow moving storms could lead to
a localized flash flooding threat as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding and damaging winds are encouraged.

In the hours before

Special weather statement, Aug 2, 11:11 AM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
1211 PM EDT Fri Aug 2 2024

VAZ002-005-006-021700-
Scott VA-Wise VA-Russell VA-
1211 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RUSSELL...
NORTHEASTERN SCOTT AND SOUTHEASTERN WISE COUNTIES AND THE CITY OF
NORTON THROUGH 100 PM EDT...

At 1211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Norton, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norton, Wise, Coeburn, St. Paul, Dungannon, and Castlewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3705 8249 3702 8247 3698 8237 3696 8236
      3698 8230 3675 8229 3681 8274 3704 8273
      3705 8272 3706 8249
TIME...MOT...LOC 1611Z 268DEG 26KT 3695 8267

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DGS
Special weather statement, Aug 2, 11:38 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
1238 PM EDT Fri Aug 2 2024

VAZ005-006-008-021730-
Washington VA-Scott VA-Russell VA-
1238 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RUSSELL...EASTERN
SCOTT AND WESTERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL THROUGH
130 PM EDT...

At 1237 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Weber City, or 10 miles northeast of Gate City,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bristol Va, Nickelsville, Collingwood, Holston, Hansonville, Hilander
Park, Benhams, and Hiltons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3687 8202 3660 8202 3663 8253 3682 8246
TIME...MOT...LOC 1637Z 272DEG 28KT 3672 8242

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DGS
Special weather statement, Aug 2, 12:10 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
110 PM EDT Fri Aug 2 2024

TNZ017-018-VAZ008-021815-
Sullivan TN-Johnson TN-Washington VA-
110 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SULLIVAN...
NORTHEASTERN JOHNSON AND WASHINGTON COUNTIES AND THE CITY OF BRISTOL
THROUGH 215 PM EDT...

At 109 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bristol Va, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bristol Tn, Bristol Va, Abingdon, Glade Spring, Damascus, Lindell,
Laurel Bloomery, Holston, Hilander Park, and Emory-Meadow View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
      3653 8171 3652 8170 3655 8221 3678 8217
      3680 8211 3683 8212 3686 8208 3688 8198
      3687 8194 3690 8187 3691 8182 3679 8170
      3664 8162 3664 8161
TIME...MOT...LOC 1709Z 272DEG 28KT 3672 8212

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DGS
Local storm report, Aug 2, 12:39 PM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
139 PM EDT Fri Aug 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Tstm Wnd Dmg     Dryden                  36.78N 82.94W
08/02/2024                   Lee                VA   911 Call Center

            A couple of trees down.

&&

The radar

The Knoxville radar (KMRX), 91 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 2, 1:20 PM EST to 2:20 PM EST
Where
Washington County, 0.5 mi ESE of Indian Ridge to 1.55 mi WNW of Y Section
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.328, -82.411

Main Street in Johnson City had two feet of water over it and Carver Park was also flooded. Flooding was also observed north of Johnson City on Austin Springs road.

Flash Flood, Greene

When
August 2, 2:55 PM EST to 4:00 PM EST
Where
Greene County, 0.38 mi NNE of Greeneville to 1.34 mi NE of Staunton Mill
Cause
Heavy Rain
Reported by
Public
Coordinates
36.175, -82.828

Video on social media showed flooding on College and Hills streets in Tusculum. Also have reports of a couple of roads closed in Greeneville due to flooding as well.

Flash Flood, Claiborne

When
August 2, 4:10 PM EST to 5:30 PM EST
Where
Claiborne County, 1.11 mi W of Cumberland Gap to 0.86 mi S of Fibre
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.600, -83.670

Flooding reported in Cumberland Gap as well as Harrogate in northern Claiborne county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211728, 1211734, 1211737.